Texas, 2007

Flash Flooding in Texas, May 27, 2007

May 27, 2007 · NWS EWX · 3 events in 3 counties and zones

Scattered thunderstorms through the early morning hours produced heavy rain and flash flooding in the west-central counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Scattered thunderstorms through the early morning hours produced heavy rain and flash flooding in the west-central counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 26, 11:53 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, May 26, 11:53 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1253 AM CDT SUN MAY 27 2007

.AVIATION...
AREAS OF IFR CIGS WILL PERSIST THROUGH MID MORNING, THEN LIFT TO
MVFR BY NOON WITH SOME VFR IN THE AFTERNOON. SCATTERED TO NUMEROUS
SHRA/TSRA WILL CONTINUE AHEAD OF AN UPPER LOW. SELY WINDS WILL
PREVAIL AROUND 10 KTS OR LESS.

&&

.PREV DISCUSSION... /ISSUED 830 PM CDT SAT MAY 26 2007/

UPDATE...
A LINE OF STORMS WAS MARCHING EAST ACROSS NORTHERN MEXICO AND
SHOULD ENTER INTO CENTRAL VAL VERDE COUNTY DURING THE NEXT HOUR
AND SOUTHERN PORTIONS BY 11 PM. ANOTHER OUTFLOW BOUNDARY PUSHING
WEST WILL INTERSECT WITH THE LINE FOR POTENTIALLY SOME SORT OF
ENHANCEMENT LATER TONIGHT OVER WESTERN PORTIONS (MAINLY RIO GRANDE
PLAINS). UNOBSTRUCTED INFLOW AND HIGHER DEWPOINTS INTO THE STORMS
SHOULD MAINTAIN THEM DEEPER INTO SOUTH CENTRAL TEXAS DURING THE
LATE NIGHT HOURS. SKY..PROBABILITY AND WEATHER GRIDS WERE ALTERED
HIGHER IN LIGHT OF THIS DEVELOPMENT. NEW TEXT FORECASTS OUT SOON.

PREV DISCUSSION... /ISSUED 706 PM CDT SAT MAY 26 2007/

AVIATION...
A MOIST UNSTABLE AIRMASS AND AN UPPER LEVEL TROUGH OF LOW PRESSURE
OVER TX WILL KEEP ISOLD TO SCT SHRA/TSRA ACROSS THE AREA FOR THE
NEXT 24 HOURS. VFR CONDITIONS WILL GRADUALLY BECOME MVFR CIGS AND
VSBYS AFTER 03Z WITH AREAS OF IFR CIGS BETWEEN 08Z AND 14Z.

PREV DISCUSSION... /ISSUED 315 PM CDT SAT MAY 26 2007/

DISCUSSION...
CURRENT MESO-SCALE CONVECTIVE VORTEX IS SPAWNING NEW SLOW MOVING
SHOWERS AND THUNDERSTORMS ACROSS THE AREA. AM EXPECTING LARGE
CLUSTERS OF THUNDERSTORMS TO DEVELOP AND PERSIST THROUGH THE
NIGHT WHILE SHIFTING NORTHEAST ACROSS THE REGION. HAVE EXTENDED
THE FLASH FLOOD WATCH BEYOND 7 AM FOR THE EASTERN HALF OF THE CWA
- LLANO TO KENDALL TO ATASCOSA COUNTIES AND EASTWARD. WILL LET
THE EVENING SHIFT DECIDE IF FLASH FLOOD WATCH SHUD REMAIN FOR
WESTERN COUNTIES BEYOND 7 AM SUNDAY BASED ON DEVELOPMENTS TONIGHT.
THESE MESO-SCALE CONVECTIVE VORTICES WILL CONTINUE TO DEVELOP DAY
AFTER DAY BUT PLACEMENT IS DIFFICULT. ALSO OUTFLOW BOUNDARY
LOCATIONS HARD TO PROG. BUT ANYWAY ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WITH HIGH RAINFALL WILL CONTINUE ON AND OFF
THROUGH MONDAY. THE MID AND UPPER FLOW SHIFTS TO A NORTHWEST AND
NORTH DIRECTION, LIMITING THE ATMOSPHERIC MOISTURE FOR SHOWER
PRODUCTION. HOWEVER, THE DRY LINE WILL BECOME A PLAYER IN
AFTERNOON SHOWER DEVELOPMENT WITH A FEW CELLS MOVING INTO THE
EDWARDS PLATEAU AND WESTERN HILL COUNTRY. DAYTIME TEMPS WILL
RETURN TO NORMAL LEVELS TUESDAY AND WEDNESDAY. BY WEEKS END, THE
DRY FLOW ALOFT WILL CONTINUE WITH MAX TEMPS AT OR ABOVE NORMAL.
ANOTHER COLD FRONT IS PROGGED TO MOVE INTO TEXAS, BUT DONT SEE IT
AFFECTING TEMPS DUE TO ITS SHALLOWNESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  82  67  85  69 /  40  40  40  40  20
AUSTIN BERGSTROM INTL AIRPORT  64  82  67  85  67 /  40  40  40  40  20
DEL RIO INTL AIRPORT           69  88  70  90  72 /  40  20  20  -   -
SAN ANTONIO INTL AIRPORT       67  84  68  86  69 /  40  40  30  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
ATASCOSA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...
DE WITT...FAYETTE...GILLESPIE...GONZALES...GUADALUPE...HAYS...
KARNES...KENDALL...LAVACA...LEE...LLANO...TRAVIS...WILLIAMSON...
WILSON.

FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES: BANDERA...DIMMIT...EDWARDS...FRIO...KERR...KINNEY...
MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE...ZAVALA.

&&

18/04
Hazardous weather outlook, May 26, 10:28 AM CST, 16 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1128 AM CDT SAT MAY 26 2007

TXZ171>173-183>194-202>209-217>225-228-271200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1128 AM CDT SAT MAY 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT. SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINS...CAN BE
EXPECTED. DUE TO SATURATED SOILS FROM RECENT RAINS...RUN OFF WILL
BE RAPID LEADING TO FLASH FLOODING. GUSTY WINDS ARE ALSO POSSIBLE
NEAR STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLASH FLOOD WATCH CONTINUES THROUGH SUNDAY MORNING. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY
RAINS...CAN BE EXPECTED. DUE TO SATURATED SOILS FROM RECENT
RAINS...RUN OFF WILL BE RAPID LEADING TO FLASH FLOODING. GUSTY
WINDS ARE ALSO POSSIBLE NEAR STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Austin/San Antonio radar (KEWX), 55 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Bexar

When
May 27, 3:00 AM CST to 5:00 AM CST
Where
Bexar County, San Antonio
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.420, -98.500

Scattered showers and thunderstorms produced general 2 to 3 inch rain amounts in the northern part of San Antonio. Flash flooding closed many roads in the city, including Callaghan, Hausman, McCullough, Prue, and Woodlawn.

Flash Flood, Bandera

When
May 27, 3:30 AM CST to 5:00 AM CST
Where
Bandera County, Medina Lake
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.600, -98.980

Scattered showers and thunderstorms produced general 2 to 3 inch rain amounts around Lakehills. Flash flooding closed Park Rd 73 in two places.

Flash Flood, Medina

When
May 27, 3:30 AM CST to 5:00 AM CST
Where
Medina County, Hondo to Rio Medina
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.350, -99.150

Scattered showers and thunderstorms produced general 2 to 3 inch rain amounts over northeast Medina County with up to 5 inches near Rio Medina. SH173 closed due to high water at Verde Creek and FM471 was closed near LaCoste.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33383, 33382, 33384.